Side effects or heart related

Valve Replacement Forums

Help Support Valve Replacement Forums:

Rick

Well-known member
Joined
Mar 31, 2008
Messages
123
Location
Latin America
I have been wondering recently and have my cardiologits appointment until June 9 about several thinsg I have been feeling...wondeirng if other people have experienced the same things. I am on 10mg of Altace (Ace Inhibitor); 81mg aspirin and was on 30 mg of Inderal (propanol- Beta Blocker) which was switched to Carvedilol 12.5mg (Beta Blocker - dont know US commercial name for it). This is to keep BP low due to 2-3+ aortic regurg and dilated ascending aorta at age 39 from progressing soon to the point of surgery, which I have been told is inevitable anyways.

The symptoms I have been feeling are:
1. Numbing of hands and feet, especially when waking up
2. Reduced sex drive. However, and though no difficulty functioning well, it takes me forever to finish (much to the liking of my partner though even she eventually gets tired too) -- even had to stop due to dizziness once.
3. Low heartbeat - even awake I have 45-55 bpm and waking up 40 to45.
4. I get cold easy.

Anyone know if these are typically symptoms of the regurg getting worse or are they med related.

I am gonna ask my cardiologist on June 9 but have these questions in the back of my mind. Anyone relate?
 

tcopel

VR.org Supporter
Supporting Member
Joined
Apr 25, 2007
Messages
179
Location
oklahoma city
Beta blockers such as Carvedilol ( Coreg is the trade name) have the possibility of sexual side effects such as reduced libido, impotence ect. Of course, there are many other likely causes so one should not assume that that is a factor until you discuss it with your doctor. Regarding the low pulse rate, beta blockers are well known for this. That is an expected finding with beta blockers, as they lower the heart rate and blood pressure. In this way, it helps reduce the stress and pressure on the blood vessels and keep the aneursym from expanding as quickly. My pulse generally runs in the 40 to 50 range on a beta blocker. Altace will also help to keep the blood pressure down. I am not sure about the medications as a possible cause of morning numbness in hands/feet or being cold. Perhaps others can chime in.
 

tobagotwo

VR.org Supporter
Supporting Member
Joined
Feb 10, 2004
Messages
5,228
Location
Central NJ
Some thoughts...

1. Numbing of hands and feet, especially when waking up
- This is most likely related to your beta blocker, but is associated with lowered pulse strength or slowed heart rate, so may be a result of them, rather than a directly caused side effect. It's called paresthesia.

2. Reduced sex drive. However, and though no difficulty functioning well, it takes me forever to finish (much to the liking of my partner though even she eventually gets tired too) -- even had to stop due to dizziness once.
- beta blockers are famous for interfering in this aspect of life in a variety of ways. For some, things have trouble getting started. For others, it turns into a frustration of things not finishing. While the second choice sounds more palatable, in the end, both are a disappointment.

3. Low heartbeat - even awake I have 45-55 bpm and waking up 40 to45.
- This is really too slow. Bradycardia (slow heartbeat) is indicated when the pulse rate goes below 60 BPM. Most people don't have too much trouble dealing with a pulse in the fifties, but when it gets to be in the low fifties and the forties, people begin to run the risk of fainting, dizziness, confusion (even while driving), and other effects of ineffective blood/oxygen distribution through their bodies and brains. My mother and mother-in-law have each twice collapsed in grocery stores and been sent to the emergency room with pulses in the low forties from aggressive BP prescriptions.

The usual response of the cardiologists is "We're watching this. Keep taking that dosage and we’ll see how it goes." Well, if the cardiologist isn't planning to accompany you wherever you go to catch you if you keel over, I suggest that that is an insufficient answer. Certainly, there is scant value in medicating an individual to the point where they can become a prisoner in their own home. If you are an active individual, out and about, you may need to have your dosage lowered. If you pass out or become confused while driving, the cleverness of using medication to hold off your surgery will quickly become moot.

This can also lead to other issues, like a lack of energy, muscle aches, or somnolence (an intense craving for sleep) that can make you look like an idiot or a do-nothing at work.


4. I get cold easy.
- Another common reaction to beta blockers.

Best wishes,
 

Cooker

Chillin, just chillin....
Supporting Member
Joined
Dec 15, 2005
Messages
10,549
Location
South Carolina
Regarding #2 ... It is perfectly acceptable for men to fake orgasms .... I do it all the time:D:rolleyes: ... All kidding aside ... As Bob said, beta blockers can cause a wide variety of issues .... talk to you doc.
 

Bina

Premium Level User
Joined
Feb 22, 2007
Messages
12,716
Location
East Ontario, Canada
Rick, that heart rate is very low. Talk to your doctor and ask if the dose of your meds can be slightly reduced.
I have to cut pills because not all pill doses accomodate everyone.
 

Rick

Well-known member
Joined
Mar 31, 2008
Messages
123
Location
Latin America
Thanks for all the comments. Form what I gather, most issues are related to Beta Blockers though I 'll discuss with the cardiologist on June 9th. The numbing is perhaps the one that concerns me the most as my prior cardio evaluation 6 months ago suggested that my pulse in the extremeties was slightly weaker. If these meds keep me from surgery longer, I can deal with #2, not finishing..better a little frustration but happy with the rest of my life and does not prevent from having intercourse. Low heart rate does not worry me much though I do get dizzy when I stand up -- other than that not a problem - but I do worry about fainting or having something like that Tobagotwo wrote during my sleep or when alone (I live alone). I have so much stress at work anyways that I dont get the desire to sleep there or slow down at all; to the contrary, if this slows me down, its probably a good thing for me. And on the being cold, not a big deal. Thank you all for you responses. I am gonna talk to my MD.


What type of meds are usually given in the US to slow down the progression of dilation of the aorta? My ascending aorta is not bad at 3.7. My concern is that it was 3.0 cm three years ago when I was 36 so I'd like to postpone any surgery until older and the rate of deterioritation seems fast.

Thank you.

Rick
 

Tbone

Well-known member
Joined
Feb 14, 2009
Messages
907
Location
Canton, OH
I would probably call my cardiologists office & see if I couldn't get in to see him/her sooner. Good luck when you finally do go. I hope some if not all of these problems could be solved by adjusting your medications.
 

gustaf

Well-known member
Joined
Mar 2, 2009
Messages
63
Location
Stockholm Sweden
Hi,

As other have said, these are common effects the beta blockers (also see my thread on cold hands). It is not too common to mix ACE & beta, and there should be alternative treatments. However, they typically want to use beta blockers for aneuyrisms before surgery, since it specifically lowers the thrust of blood out of the heart towards the aorta arc.

Alternative meds I used were beta blockers (Carvedilol also) + a calcium antagonist (Norvasc/Amlodipin) who sort of helps with some of the symptoms by opening peripheral vessels. Probably no ACE then in that set-up.

After my OHS I had ACE + diuretika, which was in all ways much better. I am currently however thinking of getting back to beta to lower the thumping sensation of the remodeled heart/valve/graft combo. Due to an already low BP I can not take the calcium antagonist and it gives me a lot of your symptoms, especially the coldness and numbness with Carvedilol.

::g
 

Rick

Well-known member
Joined
Mar 31, 2008
Messages
123
Location
Latin America
Low Pulse/Numbness

Low Pulse/Numbness

I still continue with low pulse rate and numbness when I awaken. I had a 24 hour Holter which had my pulse at 39 while I was asleep and 104 during a stressful work meeting and only 90s when exercising. Also my "ST segment (of electrocradiogram)" showed variability at low pulse rates.

I am still on 10mg Altace and 6.25 mg Carvediolol.

Any thoughts? My cardio did not seem to think this was a big deal but am concerned about the wide variations in pulse rate, both at the low and hi end (considering i was just stressed).

Consult again with cardio? or with diff cardiologist? Or leave well enough alone?

Rick
 
Top